Hail, Hot Spring
- When
- May 3, 10:08 AM CST
- Where
- Hot Spring County, Reyburn
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.420, -92.750
Severe thunderstorms moved across Arkansas on May 3, 20107 producing large hail and flash flooding. After the storms moved out of the area, a strong low pressure system that was generated by latent heat release associated with the earlier thunderstorm activity, resulted in the generation of strong non-thunderstorm winds that caused some tree damage in central Arkansas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Severe thunderstorms moved across Arkansas on May 3, 20107 producing large hail and flash flooding. After the storms moved out of the area, a strong low pressure system that was generated by latent heat release associated with the earlier thunderstorm activity, resulted in the generation of strong non-thunderstorm winds that caused some tree damage in central Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 3, 5:19 AM CST, 4 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 619 AM CDT Wed May 3 2017 .AVIATION... Convection continues to develop along a warm front located across the northern part of the state. VFR conditions early this morning will deteriorate as chances for SHRA/TSRA increase through the day as a storm system moves through the state. This will create MVFR or IFR or even possibly lower flight conditions in the afternoon hours and beyond for most sites with precipitation likely. Winds will shift to the northwest over the northwest half of the state by the end of the period as a front starts to make its way across the state. && .PREV DISCUSSION...(ISSUED 325 AM CDT Wed May 3 2017 ) Short Term...Today through Thursday night After only a few days to dry out from the strong weekend storm, rain once again appears likely for the majority of the CWA. Overall the system is more progressive than its predecessor but once again some areas could see locally heavy rain with increasing severe weather possibilities, especially over the south. With short term models in generally good agreement, a blend of forecast solutions will be used. Moisture channel imagery shows a shortwave trough currently moving through the central and southern plains. Meanwhile, a warm front is continuing to make its way north through the state with thunderstorm activity already ongoing over northeast Oklahoma and southern Missouri in response. Models all continue to point to amplification of the upper trough with an upper low pinching off and located over northern Arkansas by Thursday morning. Surface low pressure is expected to develop on the aforementioned boundary and travel east through the day. PWATS are expected to ramp up through the day as southerly flow increases with deep moisture getting into central and especially southern parts of the state. As the trough continues to advance and a cold front sweeps through the state, rain is expected to develop with southern Arkansas seeing the heaviest amounts. However, convection along the gulf will likely rob some of the available moisture but localized amounts in excess of two inches is likely, Another area of concern is the north with a swath of higher precipitation possible just to the north of the warm front. Another inch or two can not be ruled out across the north and with the ground so saturated, a flash flood watch seems prudent and it will be left in place. A line of storms is expected to develop in advance of the front and overall dynamics do look better versus previous runs. Once again the south seems to be the favored area for any severe weather but the risk area has been expanded to cover a good part of the state. Front will be east of the state by Thursday morning but the upper low will take most of the day to exit with an ongoing chance of showers. Gusty northwest winds develop behind the front Thursday with the pressure gradient tight enough that some type of wind headlines will likely be needed. Much cooler temperatures are expected Thursday with some areas not getting out of the 50s. Long Term...Friday through Tuesday night Not a lot to talk about in the long term really. It appears it will be a dry forecast period, as a strong ridge of high pressure develops over the Rockies in the wake of the departing upper low that will have brought another round of rainfall to Arkansas today and tomorrow. The result will be mostly clear/sunny conditions and a gradual warmup through the late week and weekend time period. Temperatures will start off below normal but will rise slightly above normal by the weekend. && .LZK Watches/Warnings/Advisories... Flash Flood Watch through Thursday morning FOR Baxter-Boone- Fulton-Izard-Marion-Newton-Searcy-Sharp-Stone. && Aviation...56
Hazardous Weather Outlook National Weather Service Little Rock AR 500 AM CDT Wed May 3 2017 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun- Bradley-Drew- 500 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight A strong storm system system and its associated cold front will move through the region today and tonight. Strong to possibly severe thunderstorms will be possible as the cold front moves through the area. There is a enhanced risk of severe weather over southern arkansas with a slight risk over the central part of the state. The main concern at this time is damaging winds and large hail but a tornado can not be discounted. Heavy rain in excess of two inches or more is possible over the south which could lead to localized flooding. While amounts across the north are not expected to be as high, any additional rain will only increase flooding and river flooding concerns as the ground remains saturated. Right now, an additional one to two inches of additional rain can not be ruled out over the north. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday The upper level part of the storm system will move across the state on Thursday with continuing chances of rain. Gusty northwest winds in excess of 25 mph at times will develop behind the departing system with much cooler temperatures expected. .Spotter Information Statement... Spotter activation may be needed Wednesday afternoon to evening. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 56
Special Weather Statement
National Weather Service Little Rock AR
921 AM CDT WED MAY 3 2017
ARZ021-030-037-031515-
Johnson AR-Scott AR-Logan AR-
921 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...JOHNSON...AND
NORTHERN SCOTT COUNTIES UNTIL 1015 AM CDT...
At 919 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fern to Ratcliff to Oliver. Movement was
northeast at 35 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Clarksville... Booneville...
Paris... Lamar...
Magazine... Subiaco...
Hartman... Scranton...
Ratcliff... Blue Mountain...
Hoyt... Midway in Logan County...
Woodland... Hinkle...
Mount Magazine... Echo...
Oliver... Spadra...
Tokalon... Coal Hill...
LAT...LON 3495 9430 3497 9423 3502 9423 3515 9411
3515 9403 3523 9402 3523 9392 3532 9391
3531 9381 3542 9380 3536 9375 3538 9371
3572 9370 3576 9353 3555 9328 3514 9363
3513 9371 3503 9373 3491 9434
TIME...MOT...LOC 1419Z 244DEG 46KT 3560 9402 3531 9391 3494 9428
46Special Weather Statement
National Weather Service Little Rock AR
924 AM CDT WED MAY 3 2017
ARZ040-041-052-031515-
Pike AR-Polk AR-Montgomery AR-
924 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR PIKE...EAST CENTRAL POLK AND
MONTGOMERY COUNTIES UNTIL 1015 AM CDT...
At 923 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caney Creek Wilderness to near Umpire to
near Dierks. Movement was northeast at 35 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Mount Ida... Glenwood...
Amity... Norman...
Oden... Daisy...
Opal... Mimosa...
Little Missouri Falls Recreatio...
Daisy State Park...
Narrows Dam... Bard Springs Recreation Area...
Mauldin... Albert Pike Recreation Area...
Black Springs... Big Fork...
Langley... Lodi...
Pine Ridge... Shady Lake Recreation Area...
&&
LAT...LON 3452 9412 3475 9355 3474 9354 3451 9343
3425 9348 3425 9350 3421 9349 3413 9351
3405 9382 3418 9382 3419 9393 3435 9394
3436 9404
TIME...MOT...LOC 1423Z 246DEG 32KT 3445 9406 3426 9398 3405 9405
46Special Weather Statement
National Weather Service Little Rock AR
1000 AM CDT WED MAY 3 2017
ARZ012-013-021>023-030-031545-
Pope AR-Searcy AR-Johnson AR-Newton AR-Van Buren AR-Logan AR-
1000 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...EASTERN
JOHNSON...NEWTON...SEARCY...SOUTHERN MARION...WESTERN VAN BUREN...
SOUTHEASTERN BOONE...NORTHWESTERN CONWAY...NORTHEASTERN YELL AND POPE
COUNTIES UNTIL 1045 AM CDT...
At 1000 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Devils Knob to 6 miles northwest of Holman
to near Tokalon. Movement was northeast at 65 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Russellville... Clarksville...
Clinton... Marshall...
Jasper... Lamar...
Dover... London...
Knoxville... Hector...
Western Grove... Witts Spring...
Duff... Upper Buffalo Wilderness Area...
Maumee... Devils Knob...
Bohannon... Pruitt...
Elberta... Watts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 9284 3607 9282 3606 9250 3588 9244
3550 9250 3545 9266 3546 9285 3540 9285
3529 9325 3532 9327 3528 9329 3521 9351
3552 9347 3577 9355 3576 9352 3588 9352
3596 9347 3612 9298
TIME...MOT...LOC 1500Z 246DEG 56KT 3578 9347 3555 9340 3531 9343
BrownSpecial Weather Statement
National Weather Service Little Rock AR
1007 AM CDT WED MAY 3 2017
ARZ038-039-041>043-052>054-062-066-031600-
Hot Spring AR-Pike AR-Perry AR-Clark AR-Saline AR-Yell AR-Dallas AR-
Ouachita AR-Garland AR-Montgomery AR-
1007 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLARK...SOUTHWESTERN PERRY...
EASTERN PIKE...WESTERN DALLAS...NORTHWESTERN OUACHITA...GARLAND...
WESTERN SALINE...SOUTHWESTERN YELL...HOT SPRING AND EASTERN
MONTGOMERY COUNTIES UNTIL 1100 AM CDT...
At 1007 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fourche Valley to near Meyers to 7 miles
west of Okolona. Movement was east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hot Springs... Hot Springs Village...
Arkadelphia... Malvern...
Glenwood... Gurdon...
Mountain Pine... Rockport...
Amity... Caddo Valley...
Sparkman... Perla...
Okolona... Lonsdale...
Whelen Springs... Beirne...
Gum Springs in Clark County... Jessieville...
Meyers... Lake Ouachita State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3375 9311 3381 9314 3380 9318 3385 9329
3389 9330 3396 9337 3396 9348 3394 9352
3397 9364 3445 9361 3489 9363 3501 9296
3455 9276 3368 9287
TIME...MOT...LOC 1507Z 263DEG 29KT 3483 9353 3449 9345 3400 9347
BrownSpecial Weather Statement
National Weather Service Little Rock AR
1049 AM CDT WED MAY 3 2017
ARZ003>005-013>015-022-023-031630-
Pope AR-Baxter AR-Marion AR-Searcy AR-Stone AR-Boone AR-Van Buren AR-
Izard AR-
1049 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR STONE...WESTERN IZARD...SEARCY...
MARION...NORTHERN VAN BUREN...SOUTHEASTERN BOONE...BAXTER...
SOUTHWESTERN FULTON AND EASTERN POPE COUNTIES UNTIL 1130 AM CDT...
At 1049 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bergman to near Marsena to near Dabney.
Movement was northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mountain Home... Mountain View...
Bull Shoals... Marshall...
Yellville... Gassville...
Calico Rock... Flippin...
Lakeview in Baxter County... Norfork...
Salesville... Bergman...
Pineville... Briarcliff...
Pyatt... Arkawana...
Dugger... Duff...
Lakeway... Winington...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3634 9215 3626 9216 3626 9212 3620 9209
3579 9207 3552 9289 3582 9279 3632 9300
3650 9272 3650 9221
TIME...MOT...LOC 1549Z 236DEG 38KT 3628 9293 3585 9275 3562 9283
BrownSpecial Weather Statement
National Weather Service Little Rock AR
1054 AM CDT WED MAY 3 2017
ARZ032-039-042>044-053>056-062-063-031645-
Pulaski AR-Hot Spring AR-Grant AR-Perry AR-Cleveland AR-Clark AR-
Saline AR-Faulkner AR-Dallas AR-Jefferson AR-Garland AR-
1054 AM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEVELAND...CENTRAL
CLARK...SOUTH CENTRAL PERRY...SOUTHWESTERN LONOKE...GRANT...SOUTH
CENTRAL FAULKNER...NORTHERN DALLAS...NORTHWESTERN JEFFERSON...CENTRAL
GARLAND...SALINE...PULASKI AND HOT SPRING COUNTIES UNTIL 1145 AM
CDT...
At 1054 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Hot Springs Village to near
Malvern to near Richwoods. Movement was east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Little Rock... North Little Rock...
Hot Springs... Benton...
Sherwood... Jacksonville...
West Little Rock... Maumelle...
Bryant... Hot Springs Village...
Arkadelphia... Malvern...
Downtown Little Rock... Sheridan...
North Little Rock Airport... Little Rock AFB...
Southwest Little Rock... Haskell...
Shannon Hills... Wrightsville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 9337 3432 9319 3484 9311 3499 9212
3465 9210 3463 9211 3462 9209 3444 9208
3396 9234
TIME...MOT...LOC 1554Z 261DEG 41KT 3476 9292 3435 9289 3400 9307
BrownThe Little Rock radar (KLZK), 64 km away, was scanning. The volume nearest the first event began at 16:10 UTC.
8 flash flood, 2 strong wind, 1 hail. Local standard time, as filed.
Flash flooding was reported in downtown Hot Springs across all lanes of traffic.
The Clark County OEM reported flash flooding south of Arkadelphia near Hollywood on Highway 26.
Received a report via social media of flash flooding at Cantrell and Kavanaugh roads in west Little Rock.
Flash flooding was reported along Highway 53 in Gurdon.
Flash flooding reported was reported along Highway 53 in Whelen Springs.
Highway 7 in Dalark had 2.5 feet of water over it. Various roads in Dallas County have 3 to 4 inches over the roads.
Flash flooding was reported along Camden Cutoff Road and Sulphur Springs Road.
A large tree was blown down across Chenal Parkway in West Little Rock. These winds were associated with a strong mesoscale low pressure system that resulted from earlier thunderstorm activity. There were no storms around West Little Rock when this damage occurred.
Several county roads are under water due to flash flooding.
A large tree was blown down onto a power line knocking down the power line and nearby power pole one mile north of Shaw in Saline County. These winds were associated with a strong mesoscale low pressure system that resulted from earlier thunderstorm activity. There were no thunderstorms in Saline County when this damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699646, 699647, 699648, 699649, 699651, 699654, 699657, 699672, 704587, 699674, 704595.